Alert archive / Alabama / Areal Flood Warnings in 2021

Areal Flood Warning 9, NWS Birmingham, AL

May 4, 2021Bibb County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this areal flood warning at May 4, 2021, 7:06 PM CDT for Bibb County, Tuscaloosa County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 7:06 PM CDT (00:06 UTC)
Expired
May 5, 2021, 1:00 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Bibb County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WGUS44 KBMX 050006
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
706 PM CDT Tue May 4 2021

ALC007-125-050600-
/O.NEW.KBMX.FA.W.0009.210505T0006Z-210505T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bibb AL-Tuscaloosa AL-
706 PM CDT Tue May 4 2021

The National Weather Service in Birmingham has issued a

* Flood Warning for urban areas and small streams in...
  Central Bibb County in central Alabama...
  Central Tuscaloosa County in west central Alabama...

* Until 100 AM CDT.

* At 706 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 2 and 3 inches of rain have fallen.

Some locations that will experience flooding include...
  Tuscaloosa, Northport, Brent, Centreville, Holt, Lake View, 
  Brookwood, Coaling, Vance, Woodstock, West Blocton, Coker, Lake 
  Wildwood, Mercedes Benz Of Alabama, Deerlick Creek Campgrounds, 
  University Mall, McFarland Mall, Abernant, Bryant Denny Stadium 
  and North Bibb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3311 8781 3326 8781 3346 8734 3342 8725
      3340 8725 3340 8723 3336 8723 3336 8720
      3331 8716 3327 8707 3325 8707 3325 8703
      3317 8703 3315 8697 3310 8697 3303 8688
      3290 8731 3309 8731

$$

40/Sizemore

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at May 4, 6:44 PM CDT, 22 minutes earlier.

Area forecast discussion, May 4, 6:44 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
644 PM CDT Tue May 4 2021

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0149 PM CDT Tue May 04 2021/

Through this Evening.

Strong to severe thunderstorms continue along the I-20 corridor
producing gusty winds, torrential rainfall, and abundant lightning.
These storms are being fueled by a very warm and moist southern
stream which has allowed temperatures to rise above previous
forecast highs. Evidence of backbuilding and training of storms
will lead to a continued threat for flash flooding in the
Birmingham metro area and along the I-59 corridor where hourly
rain rates are as high as 3 to 4 inches per hour. There are
several sites south of I-20 which have measured air temperatures
in the lower 90s with dewpoints in the lower 70s. This is prime
evidence of strong surface-based instability of 3500-4000 J/kg
per RAP mesoanalysis. This area has also seen little coverage of
rainfall thus far today which indicates a thermodynamic parameter
space primed for strong convective initiation.

A broad area of thunderstorms is currently tracking across the Lower
MS River supported by the right entrance region of the upper-level
jet and associated surface front over western Louisiana. As the low-
level jet strengthens to around 50-60 kts late this afternoon &
evening, these storms will likely become better congealed into an
organized convective line as they enter western AL with the
potential for strong, damaging winds increasing with time. The
expected QLCS will reach our western counties as early as 4 PM and
exit southeast of the I-85 corridor around 10 PM posing the risk
of a potentially widespread damaging wind event across Central AL,
especially in the southwest quarter of the forecast area where a
Moderate Risk of severe storms has been defined. Due to the robust
nature of the updrafts, large hail may accompany stronger cells
as well as the potential for a few tornadoes embedded within the
line. The addition of heavy rainfall accumulations upwards of 1 to
2 inches will produce a continued concern for Flash Flooding in
areas that have already received amounts of 2-3 inches, especially
near and north of the I-20 corridor.

Overnight through Tomorrow.

The heavier activity will outrun the cold front and should exit the
area shortly before midnight as the front begins to enter
northwestern AL. Highest rain chances will be south of I-85 tomorrow
morning and will decrease throughout the day as the trough ejects
towards the east coast. During the afternoon, expect diminishing
cloud cover with a mild, post-frontal airmass which will accompany
the northwesterly flow. Highs will be in the lower 70s northwest to
lower 80s southeast.

86

.LONG TERM...
/Updated at 0341 AM CDT Tue May 04 2021/

Wednesday night through Monday.

The frontal boundary should be exiting Central AL by Wednesday
evening, ending any significant rain chances for our area. Cooler
and drier northerly flow will build in as the upper level trough
axis swings through our region during the day on Thursday. This will
lead to high temperatures running a few degrees below normal for
both Thursday and Friday. Ridging builds in across the Gulf States
Friday into Saturday as the upper level flow transitions to quasi-
zonal regime. This will lead to continued rain-free through the
early part of the weekend. High temperatures do being to increase by
Saturday as surface high slides to our east, shifting our winds out
of the south, which will bring in the warmer air mass from the Gulf.

A surface low develops across the Central Plains on Saturday, but
quickly moves eastward under the generally zonal flow. Because the
zonal flow persist, the frontal boundary associated with this low
has a hard time pushing south. Mode guidance suggests the boundary
will slow or stall across the Ohio Valley and remain well to our
north through early next week. However, broader scale ascent due to
isentropic lift in the warm/moist airmass to the south of the
boundary could lead to scattered showers and thunderstorms for
portions of Central AL Sunday and Monday. There's still a good
amount of uncertainty on where this precip lines up, so for now,
I'll keep 30-40% chance of rain across the northern half of Central
AL on Sunday, becoming 40-50% by Monday.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

A line of strong to severe storms is moving eastward across
southern portions of Central Alabama, impacting MGM at issuance
time and locations to the east through 04Z. Behind and north of
the line, an area of moderate rainfall continues with occasional
embedded lightning strikes. Winds will become westerly overnight
then northwesterly Wednesday morning, with speeds generally below
10kts.

As rainfall ends from west to east this evening, expect lower
cigs to develop with heights falling to IFR by sunrise Wednesday
morning. Cigs slowly improve through the day Wednesday.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

14

&&

.FIRE WEATHER...

Widespread rain and thunderstorms are expected today as a cold
front moves through the area. Winds will increase from the south
and become southwesterly today. Strong, gusty winds can be
anticipated along and ahead of the line of thunderstorms that move
through today. Drier air arrives for Thursday through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  75  48  73  47 / 100  10   0   0   0
Anniston    63  76  50  74  49 / 100  10   0   0   0
Birmingham  63  75  52  75  50 /  80  10   0   0   0
Tuscaloosa  62  76  52  76  52 /  50   0   0   0   0
Calera      64  76  53  75  52 /  90  10   0   0   0
Auburn      65  77  55  75  52 / 100  50   0   0   0
Montgomery  67  79  57  79  54 / 100  50   0   0   0
Troy        67  80  58  78  55 / 100  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 4, 3:46 AM CDT, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
346 AM CDT Tue May 4 2021

ALZ011>015-017>050-051200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
346 AM CDT Tue May 4 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible today across all of
Central Alabama. Threats include damaging winds up to 70 mph, large
hail and a few brief tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed today.

In the hours before

Local storm report, May 4, 6:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     DANNELLY FIELD          32.31N 86.39W
05/04/2021  M58 MPH          MONTGOMERY         AL   ASOS

            58 MPH MEASURED GUST.

&&

CBD
Local storm report, May 4, 6:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          1 S MAPLESVILLE         32.77N 86.88W
05/04/2021                   CHILTON            AL   PUBLIC

            MULTIPLE TREES AND POWER LINES DOWNED.
            ASSOCIATED WITH TDS ON RADAR. LIKELY
            TORNADO.

&&

CBD
Local storm report, May 4, 6:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     BOOTH                   32.50N 86.57W
05/04/2021                   AUTAUGA            AL   PUBLIC

            TREES DOWN.

&&
Local storm report, May 4, 6:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 ESE NEW PROSPECT      32.65N 86.49W
05/04/2021                   AUTAUGA            AL   PUBLIC

            TREES DOWN.

&&

MK
Local storm report, May 4, 6:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     MULBERRY                32.46N 86.78W
05/04/2021                   AUTAUGA            AL   PUBLIC

            TREES DOWN.

&&

MK
Local storm report, May 4, 6:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     4 SSE BRACHIAS          32.25N 86.18W
05/04/2021                   MONTGOMERY         AL   PUBLIC

            POWER OUT, TREES DOWN AND FENCING BLOWN OVER
            IN ROLLING HILLS AREA IN PIKE ROAD.

&&

MK

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:06 PM CDTSevere Thunderstorm WarningBMXRussell54 min
May 4, 7:12 PM CDTAreal Flood WarningBMXJefferson, St. Clair, Shelby6 hr
May 4, 7:21 PM CDTSevere Thunderstorm WarningBMXBarbour54 min
May 4, 7:22 PM CDTAreal Flood WarningBMXShelby, Talladega6 hr
May 4, 7:29 PM CDTAreal Flood AdvisoryBMXClay, Coosa, Tallapoosa33 min
May 4, 8:02 PM CDTAreal Flood WarningBMXClay, Coosa, Tallapoosa4 hr
May 4, 8:05 PM CDTAreal Flood AdvisoryBMXChambers, Randolph, Tallapoosa4 hr
May 4, 9:21 PM CDTRiver Flood WarningBMXBibb, Dallas, Perry47 hr
May 4, 9:21 PM CDTRiver Flood WarningBMXDallas, Perry4 days
May 4, 9:23 PM CDTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega30 hr
May 4, 9:40 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker36 hr
May 4, 9:41 PM CDTRiver Flood WarningBMXGreene, Pickens, Sumter13 hr
May 4, 9:41 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo3 days
May 5, 4:34 AM CDTRiver Flood WarningBMXChambers, Randolph, Tallapoosa23 hr
May 5, 9:44 AM CDTRiver Flood WarningBMXElmore, Montgomery59 hr
May 5, 9:54 AM CDTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery34 hr
May 5, 6:59 PM CDTRiver Flood WarningBMXChilton, Coosa, St. Clair, Shelby, Talladega61 hr

Nearby

Areal Flood Warnings in Alabama, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.